The integer transfinite diameter of intervals and totally real algebraic integers
Journal de théorie des nombres de Bordeaux, Volume 9 (1997) no. 1, pp. 137-168.

In this paper we build on some recent work of Amoroso, and Borwein and Erdélyi to derive upper and lower estimates for the integer transfinite diameter of small intervals [r s,r s+δ], where r s is a fixed rational and δ0. We also study functions g - ,g,g + associated with transfinite diameters of Farey intervals. Then we consider certain polynomials, which we call critical polynomials, associated to a given interval I. We show how to estimate from below the proportion of roots of an integer polynomial which is sufficiently small on I which must also be roots of the critical polynomial. This generalises now classical work of Aparicio, and extends the techniques of Borwein and Erdélyi from the critical polynomial x for [0,1] to any critical polynomial for an arbitrary interval. As an easy consequence of our results, we obtain an inequality about algebraic integers of independent interest : if α is totally real, with minimum conjugate α 1 , then, with a small number of explicit exceptions, the mean value of α and its conjugates is at least α 1 +1.6.

Dans cet article, nous inspirant de travaux récents d’Amoroso d’une part, de Borwein et Erdélyi d’autre part, nous donnons une majoration et une minoration du diamètre transfini entier de petits intervalles [r s,r s+δ] ou r s est un rationnel fixé et δ tend vers 0. Nous étudions également des fonctions g - ,g,g + associées au diamètre transfini d’intervalles de Farey. Nous introduisons ensuite la notion de polynômes critiques pour un intervalle I. Nous montrons que ces polynômes ont la propriété de diviser tout polynôme à coefficients entiers ayant un maximum suffisamment petit sur I. Aparicio, puis Borwein et Erdélyi ont obtenu des résultats pour le polynôme critique x sur l’intervalle [0,1] ; résultats que nous prolongeons à tout polynôme critique sur un intervalle arbitraire. Par ailleurs, comme conséquence facile de nos résultats, nous montrons : si α est une entier algébrique totalement réel, de plus petit conjugué α 1 alors, sauf pour un petit nombre d’exceptions explicites, la valeur moyenne de α et de ses conjugués est supérieure à α 1 +1.6.

@article{JTNB_1997__9_1_137_0,
     author = {Flammang, V. and Rhin, G. and Smyth, C. J.},
     title = {The integer transfinite diameter of intervals and totally real algebraic integers},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {137--168},
     publisher = {Universit\'e Bordeaux I},
     volume = {9},
     number = {1},
     year = {1997},
     zbl = {0892.11033},
     mrnumber = {1469665},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_1997__9_1_137_0/}
}
TY  - JOUR
AU  - Flammang, V.
AU  - Rhin, G.
AU  - Smyth, C. J.
TI  - The integer transfinite diameter of intervals and totally real algebraic integers
JO  - Journal de théorie des nombres de Bordeaux
PY  - 1997
DA  - 1997///
SP  - 137
EP  - 168
VL  - 9
IS  - 1
PB  - Université Bordeaux I
UR  - http://www.numdam.org/item/JTNB_1997__9_1_137_0/
UR  - https://zbmath.org/?q=an%3A0892.11033
UR  - https://www.ams.org/mathscinet-getitem?mr=1469665
LA  - en
ID  - JTNB_1997__9_1_137_0
ER  - 
%0 Journal Article
%A Flammang, V.
%A Rhin, G.
%A Smyth, C. J.
%T The integer transfinite diameter of intervals and totally real algebraic integers
%J Journal de théorie des nombres de Bordeaux
%D 1997
%P 137-168
%V 9
%N 1
%I Université Bordeaux I
%G en
%F JTNB_1997__9_1_137_0
Flammang, V.; Rhin, G.; Smyth, C. J. The integer transfinite diameter of intervals and totally real algebraic integers. Journal de théorie des nombres de Bordeaux, Volume 9 (1997) no. 1, pp. 137-168. http://www.numdam.org/item/JTNB_1997__9_1_137_0/

[Am] F. Amoroso, Sur le diamètre transfini entier d'un intervalle réel, Ann. Inst. Fourier Grenoble 40 (1990,), 885-911. | Numdam | MR | Zbl

[Ap1] E. Aparicio, Neuvas acotaciones para la desviación diofántica uniforme minima a cero en [0, 1] y [0,1/4], VI Jornadas de Matemáticas Hispano-Lusas, Santander (1979), 289-291. | MR

[Ap2] E. Aparicio, Sobre unos sistemas de numeros enteros algebraicos de D.S. Gorshkov y sus aplicaciones al cálculo, Rev. Mat. Hisp.-Amer. 41 (1981), 3-17.

[Ap3] E. Aparicio, On the asymptotic structure of the polynomials of minimal Diophantic deviation from zero, J. Approx. Th. 55 (1988), 270-278. | MR | Zbl

[BoEr] P. Borwein and T. Erdélyi, The integer Chebyshev problem, Math. Comp. 68 (1996), 661-681. | MR | Zbl

[Che] E.W. Cheney, Introduction to approximation theory, McGraw-Hill, New York, 1966. | MR | Zbl

[Chu] G. Chudnovsky, Number theoretic applications of polynomials with rational coefficients defined by extremality conditions, in Arithmetic and Geometry, M.Artin and J.Tate, Editors, vol. 1, Birkhaüser, Boston, 1983, 61-105. | MR | Zbl

[DaSm] A.M. Davie and C.J. Smyth, On a limiting fractal measure defined by conjugate algebraic integers, Publications Math. d'Orsay (1987-88), 93-103. | MR | Zbl

[Fek] M. Fekete, Über die Verteilung der Wurzelen bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten, Math Zeit. 17 (1923), 228-249. | JFM | MR

[Fer] Le Baron O. Ferguson, Approximation by polynomials with integral coefficients, AMS, Rhode Island, 1980. | MR | Zbl

[F11] V. Flammang, Sur la longueur des entiers algébriques totalement positifs, J. Number Th. 54 (1995), 60-72. | MR | Zbl

[F12] V. Flammang, Sur le diamètre transfini entier d'un intervalle à extrémités rationnelles, Ann. Inst. Fourier Grenoble 45 (1995), 779-793. | Numdam | MR | Zbl

[F13] V. Flammang, Mesures de polynômes. Application au diamètre transfini entier, Thèse, Univ. de Metz, 1994.

[Gol] G.M. Golusin, Geometric theory of functions of a complex variable 26 (1969), AMS Translations of Mathematical Monographs. | MR | Zbl

[Gor] D.S. Gorškov, On the distance from zero on the interval [0,1] of polynomials with integral coefficients (Russian), Proceedings of the Third All Union Mathematical congress (Moscow 1956), vol. 4, Akad. Nauk. SSSR, 1959, 5-7.

[HaSa] L. Habsieger and B. Salvy, On integer Chebyshev polynomials (1995), preprint A2X n° 95-21, Université Bordeaux I. | MR

[La] M. Langevin, Diamètre transfini entier d'un intervalle à extrémités rationnelles (d'après F.Amoroso), preprint.

[Mo] H.L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS84, Amer. Math. Soc., Providence, R.I., 1994. | MR | Zbl

[Rh1] G. Rhin, Approximants de Padé et mesures effectives d'irrationalité, Séminaire de Théorie des nombres de Paris 1985-86, C. Goldstein(Ed.), vol. 71, Progress in Math., Birkhäuser, 155-164. | MR | Zbl

[Rh2] G. Rhin, Seminar, Pisa, 1989, unpublished.

[Sm1] C.J. Smyth, On the measure of totally real algebraic integers, J. Aust. Math. Soc. (Ser. A) 30 (1980), 137-149. | MR | Zbl

[Sm2] C.J. Smyth, The mean value of totally real algebraic integers, Math. Comp. 42 (1984), 663-681. | MR | Zbl

[Sm3] C.J. Smyth, Totally positive algebraic integers of small trace, Ann. Inst. Fourier Grenoble 34 (1984), 1-28. | Numdam | MR | Zbl

[St] N. Steinmetz, Rational iteration: complex analytical dynamical systems, vol. 16, de Gruyter Studies in Mathematics, Berlin, 1993. | MR | Zbl